Alert archive / Utah / Special Weather Statements in 2023
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Aug 8, 2023, 2:13 AM MDT for Box Elder County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2023, 2:13 AM MDT (08:13 UTC)
- Expired
- Aug 8, 2023, 2:45 AM MDT
- In force
- 32 min
- Issued by
- NWS Salt Lake City, UT
- Hail
- 0.50 in
- Wind
- 55
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 88 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 8.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 3148 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960
WWUS85 KSLC 080813
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
213 AM MDT Tue Aug 8 2023
UTZ101-103-080845-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
213 AM MDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of north central Box
Elder County through 245 AM MDT...
At 212 AM MDT, Doppler radar was tracking a strong thunderstorm near
Park Valley, or 28 miles west of Snowville, moving northeast at 35
mph. Wind gusts in excess of 50 mph have been observed with this
storm along SR-30 near Curlew Junction.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Curlew Junction.
This includes the following highways...
Interstate 84 between mile markers 0 and 3.
Utah Route 30 between mile markers 56 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4191 11275 4178 11329 4194 11339 4200 11326
4200 11280
TIME...MOT...LOC 0812Z 245DEG 30KT 4190 11326
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
$$
MTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:46 PM MDT, 10 hours 27 minutes earlier.
Area forecast discussion, Aug 7, 3:46 PM MDT, 10 hours 27 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 346 PM MDT Mon Aug 7 2023 .SYNOPSIS...A weak grazing shortwave and cold front will bring isolated to scattered thundershowers to northern Utah and southwest Wyoming from early Tuesday morning through Tuesday afternoon. From Wednesday onward, moisture increases from south to north, with increasing precipitation chances accordingly. && .SHORT TERM (Through 12Z/6AM Wednesday)...GOES-W WV imagery showing the region placed between broad ridging across the southern Plains and a shortwave impulse pushing in from the PacNW. Increasing cloud cover associated with this feature is also evident across Utah via visible satellite. Overall fairly benign weather persists across the area this afternoon though, with temperatures across northern Utah and southwest Wyoming running around 5 to 10 degrees below climatological normal, and generally near to slightly above climatological normal from central Utah southward. Late Tuesday evening on into the overnight hours, the aforementioned shortwave will start grazing by northern Utah, pushing a weak cold frontal boundary southeastward as it does. With these features, high resolution guidance maintains fair agreement that precipitation chances begin to increase after midnight, largely maximized nearer to the frontal boundary. Mean HREF MUCAPE as well as latest CAM guidance suggests at least meager instability (largely less than 250 J/kg) will remain pooled ahead of the front, yielding the potential for some pockets of convection/thunderstorms as well through the night. Better precip coverage will shift east by late morning into Tuesday afternoon, though with a bit of diurnal heating, will see a bit more destabilization and a few more storms as a result prior to activity shifting out of the forecast region. The front will more or less stall and wash out across central Utah, but marginally cooler temperatures will be realized north of the boundary, yielding highs well below normal Tuesday (upper 70s to low 80s across Wasatch Front). For southern Utah, the front will help enhance the pressure gradient, and with pockets of 700mb winds ~30-40 kts, will see gusty conditions develop across many locations through the afternoon. With dry conditions and seasonably mild temperatures, this will yield localized critical fire weather conditions as well (see Fire Weather section). .LONG TERM (After 12Z Wednesday)...Little change in the forecast since yesterday, however ensemble member agreement continues to increase in regards to the upcoming pattern. Cluster analysis shows little difference between grouped ensemble members. The upcoming pattern will consist of a persistent ridge centered over Texas with a trough off the west coast. Southwesterly flow will setup, leading to moisture advection into the CWA. Additionally, the tropical remnants of Eugene over the eastern Pacific will enhance the incoming moisture content. The magnitude and northern extent of this enhanced moisture surge still varies amongst guidance. Currently, the NAM and GFS IVT values show a more significant surge in moisture moving into southern Utah by Wednesday with higher values migrating further north Thursday and Friday. However, the EC is showing a weaker signal. Regardless, higher than normal PWATs can be expected to persist through the end of the week before PoPs begin to drop slightly as moisture wanes. Temperatures will stay fairly static hovering near or just slightly below normal. Guidance remains in good agreement into the weekend depicting a ridge building off the PNW coast. Signs are starting to point to the beginning of a potential rex block pattern as the west coast trough cuts off from the mean flow with the ridge to its north. 78% of ensemble members are showing signs of this potentially prolonged pattern setting up. && .AVIATION...KSLC...Northwest winds will transition to southeast around 04Z. Clouds will build from the north through the evening and overnight as a cold front slides into Utah. The front will bring a transition to northwest flow around 08Z. Scattered showers are expected with gusty, erratic outflow winds. Clearing conditions are expected by later in the morning. .REST OF UTAH AND SOUTHWEST WYOMING...A cold front will track across southwest Wyoming and Utah, bringing scattered morning showers, primarily for southwest Wyoming and northern Utah. Gusty, erratic outflow winds are likely. Clearing conditions are expected from late morning into afternoon. Mostly clear conditions are forecast elsewhere. && .FIRE WEATHER...The combination of a broad area of high pressure across the southern Plains along with a weak disturbance moving through northern Utah will result in the development of gusty conditions Tuesday afternoon into the evening for much of southern, central, and eastern Utah. Minimal moisture is noted with these features from central Utah southward, and as a result widespread minimum relative humidity values Tuesday afternoon will range from around 5% to 15%. This will yield critical fire weather conditions, especially for fire weather zones 494 and 498 where Red Flag Warnings have been issued accordingly. For northern Utah, this system will bring isolated to scattered showers and a few thunderstorms from early Tuesday morning through Tuesday afternoon along with the passage of a weak cold frontal boundary. As the Tuesday system exits the region, the southern Plains high pressure strengthens, and the flow shifts to allow more favorable moisture to return to southern Utah by Wednesday. Moisture will then continue to push further north from Thursday onward, with increased precipitation chances noted as a result. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Red Flag Warning from noon to 9 PM MDT Tuesday for UTZ494-498. WY...None. && SHORT TERM...Warthen LONG TERM...Mahan AVIATION...Wilson FIRE WEATHER...Warthen For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, Aug 8, 2:13 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
213 AM MDT Tue Aug 8 2023
UTZ101-103-080845-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
213 AM MDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of north central Box
Elder County through 245 AM MDT...
At 212 AM MDT, Doppler radar was tracking a strong thunderstorm near
Park Valley, or 28 miles west of Snowville, moving northeast at 35
mph. Wind gusts in excess of 50 mph have been observed with this
storm along SR-30 near Curlew Junction.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Curlew Junction.
This includes the following highways...
Interstate 84 between mile markers 0 and 3.
Utah Route 30 between mile markers 56 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4191 11275 4178 11329 4194 11339 4200 11326
4200 11280
TIME...MOT...LOC 0812Z 245DEG 30KT 4190 11326
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MTThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:04 AM MDT | Special Weather Statement | SLC | Box Elder | 41 min |
Nearby
Special Weather Statements in Utah, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.